Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 160, NWS Aberdeen, SD

August 30, 2021Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2021, 11:10 PM CDT for Jones County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 11:10 PM CDT (04:10 UTC)
Expired
Aug 30, 2021, 11:35 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 9:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS53 KABR 310410
SVRABR
SDC075-310445-
/O.NEW.KABR.SV.W.0160.210831T0410Z-210831T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1110 PM CDT Mon Aug 30 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  North central Jones County in central South Dakota...

* Until 1145 PM CDT.

* At 1109 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Van Metre, or 15 miles north of Murdo, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Jones County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4410 10078 4417 10072 4417 10056 4411 10052
      4402 10063
TIME...MOT...LOC 0409Z 136DEG 4KT 4410 10065 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
1 follow-up statement
986 
WWUS53 KABR 310435
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1135 PM CDT Mon Aug 30 2021

SDC075-310444-
/O.CAN.KABR.SV.W.0160.000000T0000Z-210831T0445Z/
Jones SD-
1135 PM CDT Mon Aug 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JONES COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central South Dakota.

LAT...LON 4410 10078 4417 10072 4417 10056 4411 10052
      4402 10063
TIME...MOT...LOC 0432Z 136DEG 4KT 4412 10068 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:26 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 30, 6:26 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
626 PM CDT Mon Aug 30 2021

.UPDATE...
Issued at 622 PM CDT Mon Aug 30 2021

Continuing to monitor the ongoing storms near the north central
SD border this evening. Also keeping an eye on any chances for
storms farther south as the llj develops later this evening. For
now, the forecast remains on track with no major changes planned.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 218 PM CDT Mon Aug 30 2021

Current flat westerly flow aloft will give way to rising heights as
we head toward mid-week. For tonight, s/w over MT will continue to
advect into and across ND. Thus, WAA pattern will continue with
moderate LLJ up through the central part of SD. Increasing heat and
instability this afternoon will lead to a chance for convection this
evening and overnight, especially west of the James valley. Given
moderate MLCAPE/moderate deep layer shear and steep mid-level lapse
rates, a few severe storms look possible. Unfortunately, the CAMS
are offering various solutions as to the evolution of convection
this evening over the Missouri valley. Thus, PoP confidence isn't
particularly high over this region. Also, during the evening an H5
speed max enters the western border area of NE/SD. This energy may
well lead to an MCS that starts over southern SD, and then cruises
southeast overnight into NE/IA. There is fair agreement among the
CAMS that this will occur, thus leading to higher forecaster
confidence. At this point Tuesday and Tuesday night appear dry as
mid-level ridge builds over the forecast area. Temperatures over the
short range will favor near average for the time of year.

.LONG TERM...(Wednesday through Monday)
Issued at 218 PM CDT Mon Aug 30 2021

The main challenge in this period continues to be storm chances
going into late Wednesday through Thursday. An upper ridge is
expected to still be overhead as we begin on Wednesday. This should
give most of our CWA a dry but warm and humid day. An upper trough
will be digging into the Pac NW during the day. Shortwave trough
energy is progged to ride up the backside of the upper ridge
northeastward into our region by the end of the day. At the sfc, lee
side troughing will be working into the western Dakotas during the
daytime. Sfc Td's are expected to be pushing into the upper 60s to
around 70 degrees by afternoon. With instability increasing by late
in the day, potential for low-level jet development and a resultant
warm-air advection pattern should lead to a good chance for showers
and thunderstorms going into Wednesday night and Thursday. One
limiting factor that will have to be watched could be the strength
of a developing cap over portions of the region. A cold front is
progged to push through the region by the end of the day Thursday
going into Friday. Most of the area should be drier on Friday, but
additional weaker waves moving through the region this upcoming
weekend could lead to additional chances for more shower activity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 622 PM CDT Mon Aug 30 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the period except in the
vicinity of any thunderstorms. Coverage is still uncertain enough
that any mention of VCTS was left out of tafs.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...Vipond
AVIATION...Wise
Hazardous weather outlook, Aug 30, 3:02 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
302 PM CDT Mon Aug 30 2021

MNZ039-046-SDZ006>008-011-018>023-312015-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
302 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are possible tonight, severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Good chances of thunderstorms are expected Wednesday night into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015>017-033>037-045-048-051-312015-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
302 PM CDT Mon Aug 30 2021 /202 PM MDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and tonight.
There is a slight risk of severe weather with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Good chances of thunderstorms are expected Wednesday night into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:14 PM CDTSevere Thunderstorm WarningABRHughes, Lyman20 min
Aug 30, 11:46 PM CDTAreal Flood WarningABRLyman37 min
Aug 31, 12:14 AM CDTFlash Flood WarningABRLyman6 hr
Aug 31, 12:33 AM CDTSevere Thunderstorm WarningABRJones, Lyman42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.